Louisiana, 2023

Tornado and Damaging Winds in Louisiana, May 6 to 10, 2023

May 6 to 10, 2023 · NWS LCH · 3 events in 3 counties and zones

A series of upper disturbances pushed across South Louisiana producing daily scattered thunderstorms. A few storms became severe during the period of the 6th through the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$56,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A series of upper disturbances pushed across South Louisiana producing daily scattered thunderstorms. A few storms became severe during the period of the 6th through the 10th. A tornado also developed in Acadia Parish causing damage near Morse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 6, 2:44 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 6, 2:44 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
344 AM CDT Sat May 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Monday night)
Issued at 332 AM CDT Sat May 6 2023

Mid and upper level high pressure remains centered over the Gulf
of Mexico, and a series of upper level disturbances will rotate
around that high and provide a chance for showers and
thunderstorms. We did issue a severe thunderstorm warning earlier
this morning, so there is a chance some of these storms could
produce large hail or damaging winds, as well as locally heavy
rains. We are forecasting the current storm system to weaken as
it moves east across our region this morning. However, there is
expected to be more showers and thunderstorms later this
afternoon, primarily over central and south central Louisiana. We
shall see if they can work as far west as the Lake Charles or
Beaumont areas, but so far we are not expecting that.

Right now, Sunday looks drier area-wide, but Monday shows another
disturbance coming through, although the best chances for showers
and thunderstorms is in east Texas and central Louisiana so far.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 332 AM CDT Sat May 6 2023

Unfortunately, this disturbed pattern in the short term continues
into the extended forecast time frame. We are carrying scattered
showers and thunderstorms each day Tuesday through Saturday. While
we dont see widespread severe weather, it is the time of year
where a storm or two could turn severe for damaging winds or large
hail, as well as locally heavy rain, so stay weather area as you
proceed through the upcoming week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1143 PM CDT Fri May 5 2023

TAF sites are a mix from VFR to IFR this evening. Expect all sites
to eventually prevail MVFR/IFR overnight. FG development looks a
little less likely, but still possible for SETX/SWLA in the
morning. The other question will be convection over the forecast
cycle. There is a line of storms moving east from central TX,
which may reach KBPT/KLCH in the early morning hours. However
confidence remains low. Storms then redevelop or continue further
east later in the morning toward KLFT/KARA/KAEX. These same
locales will see another chance during the afternoon as additional
storm development is becoming increasingly likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  87  69  87  69 /  80  40  30  10
LCH  85  72  85  72 /  60  20  10  10
LFT  86  71  88  73 /  90  30  10  10
BPT  87  74  87  73 /  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...15
LONG TERM....15
AVIATION...11
Hazardous weather outlook, May 5, 2:14 PM CST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
314 PM CDT Fri May 5 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-062015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
314 PM CDT Fri May 5 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms can be expected each day
Saturday through next week. Organized severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-062015-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
314 PM CDT Fri May 5 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Modest onshore flow is possible in the nearshore waters Saturday
afternoon into Sunday. Small craft should exercise caution.

Isolated to scattered showers and thunderstorms can be expected each
day Saturday through next week. Organized severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 2:20 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
320 AM CDT Sat May 6 2023

TXZ180-201-259>262-515-516-616-060845-
Hardin TX-Northern Orange TX-Southern Newton TX-Southern Orange TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
Upper Jefferson TX-Tyler TX-
320 AM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of northwestern
Jefferson, southern Tyler, southwestern Newton, Hardin, northwestern
Orange and southeastern Jasper Counties through 345 AM CDT...

At 319 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spurger to 6 miles east of Daisetta.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Kirbyville, Kountze, Sour Lake,
Evadale, Warren, Thicket, Saratoga, Call, Fred, Wildwood, Buna,
Mauriceville, Bevil Oaks, Rose City, Pine Forest and Lakeview.

This includes Interstate 10 in Texas between mile markers 867 and
853.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3065 9458 3066 9457 3064 9372
      3009 9392 3010 9444 3011 9445 3011 9460
      3049 9473
TIME...MOT...LOC 0819Z 267DEG 36KT 3064 9423 3013 9454

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Stigger/87
Special weather statement, May 6, 4:10 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
510 AM CDT Sat May 6 2023

LAZ074-241-242-061045-
Southern Calcasieu LA-Southern Jefferson Davis LA-East Cameron LA-
510 AM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of eastern Cameron,
southeastern Jefferson Davis and southeastern Calcasieu Parishes
through 545 AM CDT...

At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa to near Cameron. Movement was east at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Charles, Jennings, Cameron, Lake Arthur, Lacassine National
Wildlife Refuge, Hayes, Grand Chenier, Hacketts Corner, Thornwell,
Lowry, Creole, Sweet Lake, Gibbstown, Holmwood, Bell City and
Rutherford Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lake Charles.

&&

LAT...LON 2973 9301 2977 9319 2978 9327 2976 9334
      2979 9332 2980 9335 2984 9333 2984 9326
      2986 9324 2993 9324 2997 9327 2998 9327
      3023 9314 3021 9265 3020 9264 3004 9270
      3004 9271 2967 9287
TIME...MOT...LOC 1010Z 273DEG 37KT 3020 9302 2987 9327

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Stigger/87
Special weather statement, May 6, 4:41 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
541 AM CDT Sat May 6 2023

LAZ044-074-142-143-152-242-243-252-061115-
Upper Vermilion LA-Southern Acadia LA-Lower Vermilion LA-
Lafayette LA-Northern Acadia LA-Southern Jefferson Davis LA-
East Cameron LA-Northern Jefferson Davis LA-
541 AM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of eastern Cameron, west
central Lafayette, southeastern Jefferson Davis, southern Acadia and
western Vermilion Parishes through 615 AM CDT...

At 541 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jennings to 9 miles southeast of Lacassine
National Wildlife Refuge. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowley, Jennings, Rayne, Kaplan, Lake Arthur, Gueydan, Mermentau,
Rockefeller Wildlife Range, Pecan Island, Klondike, Forked Island,
Evangeline, Duson, Morse, Riceville, Wright, Indian Bayou, Egan,
Lowry and Lyons Point.

This includes Interstate 10 in Louisiana between mile markers 64 and
93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lake Charles.

&&

LAT...LON 2959 9265 2969 9291 3029 9268 3029 9217
      2955 9238
TIME...MOT...LOC 1041Z 268DEG 38KT 3021 9268 2988 9285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Stigger/87

The radar

The Lake Charles radar (KLCH), 71 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Acadia

When
May 6, 4:57 AM CST to 5:01 AM CST
Where
Acadia County, 1.95 mi SE of Morse to 1.9 mi SW of Lyons Pt
Rating
EF1
Path length
5.27 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.110, -92.477

The tornado started near Lyons Point Hwy and Kite Rd before continuing southeast rapidly. Roughly 8 outbuildings were destroyed along a subdivision on Sally Road. Another 7 to 10 homes sustained roof damage, along with a camper that was flipped into a home. An outbuilding was destroyed at the intersection of Homer Adams and Highway 1115. One injury occurred as a male crawfish farmer was hit by the tornado while harvesting crawfish in a boat. The tornado continued southeast across Jardell Rd where powerlines were damaged before lifting at Muskrat Rd. The maximum estimated wind speeds were 90 mph.

Thunderstorm Wind, Iberia

When
May 6, 5:41 AM CST
Where
Iberia County, 2.16 mi SSW of New Iberia Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.000, -91.890

Power poles were downed along Jefferson Island Road and on Caroline Street.

Thunderstorm Wind, Vermilion

When
May 10, 4:01 PM CST
Where
Vermilion County, 0.6 mi W of Kaplan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.000, -92.290

A power pole was snapped in Kaplan.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101494, 1102677, 1102678.